Pennsylvania, 2020Damaging Winds in Pennsylvania, June 3, 2020
June 3, 2020 · NWS BGM · 18 events in 5 counties and zones
A line of severe thunderstorms developed in Northeast Pennsylvania during the late afternoon and early evening of the 3rd ahead of a passing cold front. These storms produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed in Northeast Pennsylvania during the late afternoon and early evening of the 3rd ahead of a passing cold front. These storms produced widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 3, 2:11 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 3, 2:11 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
311 PM EDT Wed Jun 3 2020
.SYNOPSIS...
A front will move across the region this afternoon and tonight
bringing passing showers and a chance for thunderstorms,
especially from the Twin Tiers southward, where a few storms
could be severe. Weak high pressure builds back in on Thursday
with mainly dry weather, but other passing disturbances Friday
and Saturday will result in chances of showers and thunder.
&&
.NEAR TERM /THROUGH THURSDAY/...
240 PM Update...
Slight destabilization of the boundary layer was occurring this
afternoon in response to pockets of solar heating mainly along
and west of the Central Southern Tier. Mid level lapse rates are
not substantial, and a solid trigger is lacking at the surface
or in satellite views aloft. The latest HRRR still insists on
redevelopment of showers and storms developing and moving from
the lower Finger Lakes/Southern Tier into NEPA between about 20Z
and 00Z. We suspect this will occur to some degree and have
left scattered/chance shower and thunderstorm activity into the
evening. The risk of severe storms looks to be waning fast as
favorable parameters consolidate over central and eastern PA.
Beyond sunset...weak high pressure with dry air will build
across the region later tonight through most of Thursday. Models
suggest a minor wave curling through the OH Valley and riding
along a stationary front over PA from Thursday afternoon
through the evening. Guidance remains consistent with much of
the precipitation chances remaining to our south, but there's
still enough evidence for scattered shower, or thunderstorm activity
over NEPA tomorrow afternoon and night. SPC positions marginal
risk of severe along our southernmost border counties...but no
major concern from us at this time.
Seasonable temperatures expected for the next 36 hours.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A cold frontal boundary will move through the area Friday night with
another boundary to our south. These boundaries coupled with enough
moisture and instability should be enough to spark a few showers and
thunderstorms throughout the day. Shear looks very week for any
organized activity. Highs should still get well into the 80's on
Friday.
Friday night looks warm and a bit muggy still being ahead of the
cold front with lows only falling into the mid 60's on average.
Still with the warm moist air in place the threat for a few showers
and thunderstorms continues.
By Saturday, the cold frontal boundary should east of the area. As
typical for northwest flow events one concern is that blended model
guidance looks to quick clearing out the skies with the potential
for a little additional moisture on the backside of the departing
low pressure system. A cooler airmass slowly builds into the region
lowering highs down to around 80. High pressure builds into the
region Saturday night with a favorable setup for radiational cooling
light winds and clear skies. As a result, lows fall into the low and
mid 50's. With a slightly tighter pressure gradient winds pick up to
around 10 mph Saturday from the northwest but winds Friday look even
weaker.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The high pressure system builds into the region early next week and
deflects Cristobal a named system in the southern Gulf toward the
western Gulf coast states while also keeping the next cold front
well west of the region. While Sunday starts off cooler with highs
around 70 the flow eventually becomes southerly with highs in the
80's by mid-week. Low temperatures will rise a few degrees each
night from the cold 40's Saturday night well into the 50's by
Tuesday night. Right now modeling is keying on interaction between a
frontal boundary and what's left of Cristobal around Wednesday well
northwest of our region. Still a considerable amount of ensemble
spread here but enough members indicate a few showers and
thunderstorms could move into the area by Wednesday next week
ahead of that front.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Isolated to scattered convection still possible through 00Z, but
very low confidence as to impact on terminal operations thus
left it out of TAFs and will monitor for amendments. Otherwise,
generally VFR with some lingering MVFR still to burn off by 21Z.
After 00Z VFR is likely with the exception of a fog chance at
KELM and MVFR restricted ceilings toward morning, mainly at KRME
and KBGM.
Winds NW 10G20 kts until 00Z, then variable under 10 knots.
Outlook...
Thursday through Thursday night...Mainly VFR.
Friday through Friday night...Chance of showers and
thunderstorms with associated restrictions as front passes.
Saturday...Small chance of showers/restrictions, otherwise VFR.
Saturday night through Sunday...Flight restrictions unlikely.
Monday...Flight restrictions unlikely.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JAB
Hazardous weather outlook, Jun 3, 1:49 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
249 PM EDT Wed Jun 3 2020
NYZ062-PAZ038>040-043-044-047-048-072-041900-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
249 PM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Some thunderstorms are still possible into this evening and one, or
two storms could become severe with high winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>025-036-037-044>046-055>057-041900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
249 PM EDT Wed Jun 3 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 3:30 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
430 PM EDT Wed Jun 3 2020
NYZ022>025-032115-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-
430 PM EDT Wed Jun 3 2020
...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTHERN CHEMUNG...
NORTHEASTERN STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 515 PM
EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 11 miles west of Watkins Glen, moving east at 35 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Horseheads, Newfield, Danby, Erin, Watkins Glen, Catharine, Montour
Falls, Tyrone, Wayne and Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4248 7715 4235 7641 4226 7645 4226 7647
4228 7648 4228 7654 4216 7653 4215 7656
4211 7656 4231 7722
TIME...MOT...LOC 2030Z 287DEG 31KT 4238 7709
DJPSpecial weather statement, Jun 3, 4:14 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Wed Jun 3 2020
PAZ038-032215-
Bradford PA-
514 PM EDT Wed Jun 3 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN BRADFORD COUNTY UNTIL
615 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ogdensburg, or 8 miles west of Canton, moving east at 40 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Canton, Wilmot, Hollenback, Wyalusing, Laceyville, New Albany,
Overton, Sugar Run, Le Roy and Grover.
LAT...LON 4166 7612 4165 7612 4164 7620 4154 7622
4154 7625 4159 7685 4160 7688 4169 7689
TIME...MOT...LOC 2114Z 276DEG 37KT 4161 7701
DJPSpecial weather statement, Jun 3, 4:29 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
529 PM EDT Wed Jun 3 2020
NYZ024-055-056-PAZ038-039-032215-
Chemung NY-Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
529 PM EDT Wed Jun 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...SOUTHEASTERN CHEMUNG...SOUTHERN TIOGA...SUSQUEHANNA AND
NORTHEASTERN BRADFORD COUNTIES UNTIL 615 PM EDT...
At 529 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to near Waverly. Movement was
southeast at 45 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Chemung, Vestal, Endicott, Barton, Sayre, Conklin, Waverly, Rush,
Owego and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4201 7669 4223 7644 4194 7548 4164 7582
4164 7594
TIME...MOT...LOC 2129Z 297DEG 40KT 4216 7644 4204 7657
DJPThunderstorm Wind, Susquehanna
- When
- June 3, 5:09 PM EST
- Where
- Susquehanna County, Rush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.780, -76.050
Strong thunderstorm winds brought down power lines and blocked a road.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:13 PM EST
- Where
- Susquehanna County, Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.830, -75.880
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:13 PM EST
- Where
- Susquehanna County, Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.830, -75.880
Strong thunderstorm winds brought down trees and wires on Route 29.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:15 PM EST
- Where
- Susquehanna County, Elk Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.750, -75.950
Strong thunderstorm winds brought down trees and blocked roadways.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:19 PM EST
- Where
- Susquehanna County, Dimock
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.750, -75.900
Strong thunderstorm winds blew off a 40 by 140 foot warehouse roof and dropped it in a road. The building also collapsed.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:20 PM EST
- Where
- Susquehanna County, Lawton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.780, -76.070
Strong thunderstorm winds brought down multiple large trees. Wires were also across a road.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:20 PM EST
- Where
- Susquehanna County, Springville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.700, -75.930
Strong thunderstorm winds brought down multiple trees and wires.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:20 PM EST
- Where
- Susquehanna County, Springville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.700, -75.930
Strong thunderstorm winds brought down high tension lines.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:26 PM EST
- Where
- Susquehanna County, 0.86 mi NE of Hop Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.710, -75.770
Strong thunderstorm winds brought down numerous large trees.
Thunderstorm Wind, Wyoming
- When
- June 3, 5:29 PM EST
- Where
- Wyoming County, 0.52 mi W of Nicholson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.630, -75.790
Strong thunderstorm winds brought down numerous large trees.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:32 PM EST
- Where
- Susquehanna County, 1.69 mi ESE of West Lenox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.710, -75.670
Strong thunderstorm winds brought down numerous large trees.
Thunderstorm Wind, Lackawanna
- When
- June 3, 5:34 PM EST
- Where
- Lackawanna County, Fleetville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -75.720
Strong thunderstorm winds brought down numerous large trees.
Thunderstorm Wind, Susquehanna
- When
- June 3, 5:35 PM EST
- Where
- Susquehanna County, Clifford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.650, -75.600
Strong thunderstorm winds brought down trees on homes.
Thunderstorm Wind, Wyoming
- When
- June 3, 5:37 PM EST
- Where
- Wyoming County, 1.24 mi SE of Factoryville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.560, -75.780
Strong thunderstorm winds brought down numerous large trees.
Thunderstorm Wind, Lackawanna
- When
- June 3, 5:49 PM EST
- Where
- Lackawanna County, 0.86 mi SE of Clarks Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.490, -75.710
Strong thunderstorm winds brought down trees across Route 407.
Thunderstorm Wind, Wayne
- When
- June 3, 6:01 PM EST
- Where
- Wayne County, Lake Ariel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.450, -75.380
Strong thunderstorm winds brought down trees, blocking road on Hamlin Highway.
Thunderstorm Wind, Wayne
- When
- June 3, 6:10 PM EST
- Where
- Wayne County, 1.04 mi E of Sterling Spg Hill Ar
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.350, -75.400
Strong thunderstorm winds destroyed a barn and downed tree limbs.
Thunderstorm Wind, Pike
- When
- June 3, 6:10 PM EST
- Where
- Pike County, Paupack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.400, -75.200
Strong thunderstorm winds brought down trees, blocking a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 3, 20204 deaths · 72 kt wind · 140 events
- Damaging Winds in New Jersey, June 3, 202081 kt wind · 133 events
- Flash Flooding and Hail in Missouri, June 3 to 5, 2020$779,000 · 1 in hail · 41 events
- Hail and Damaging Winds in Nebraska, June 3, 2020$1.2 million · 1.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2020$138,000 · 1 in hail · 50 events
- Flash Flood in Florida, June 3, 2020$450,000 · 1 event
- Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020$67,000 · 74 kt wind · 6 events
- Hail in Kansas, June 3, 2020$50,000 · 1.5 in hail · 1 event
- Flooding and Damaging Winds in Ohio, June 3, 2020$25,000 · 52 kt wind · 14 events
- Damaging Winds in New York, June 3, 2020$35,000 · 52 kt wind · 6 events
- Tornadoes and Flash Flood in Missouri, June 3 to 5, 2020EF0 · 32 events
- Flash Flood and Hail in Missouri, June 3, 20203 injured · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901787, 901776, 901778, 901789, 901777, 901780, 901781, 901788, 901779, 901782, 901783, 901785, 901784, 901786, 901790, 901791, 901792, 901793.